A SECOND person has died after developing a mysterious lung disease believed to be linked to vaping, it’s reported.
The patient, from Oregon, US, is said to have recently used an e-cigarette containing cannabis oil from a legal dispensary, health officials said.
It’s the second vaping-related death in America in recent weeks and the first directly linked to a product bought from a cannabis shop.
A man from Illinois died from a severe respiratory illness last month.
Health bosses in Oregon have not determined what caused the middle-aged patient’s death in July and are carrying out an investigation.
Dr Ann Thomas with the Oregon Health Authority refused to name the brand of the product or the dispensary.
She said in a statement: “We don’t yet know the exact cause of these illnesses — whether they’re caused by contaminants, ingredients in the liquid or something else, such as the device itself.
“Our investigation has not yielded exactly what it is in this product,” Thomas said. “At this point, some of the other states have more data than us.”
The patient is understood to have developed similar respiratory symptoms to more than 200 other people across the US.
Medics say the majority of cases have been in their teens or 20s and mostly otherwise healthy.
People have shown up at hospital with breathing difficulties and many have suffered vomiting, fever and fatigue for several days prior.
Often they’ve also suffered with vomiting, fever and fatigue for several days prior.
Some have even ended up in intensive care on a ventilator for several weeks.
It’s prompted health bosses to issue a warning while they investigate the issue.
The US’s health protection agency, the Centers for Disease Control and Prevention (CDC) said on Friday that people should “consider restraining from using e-cigarette products”.
Dr Melodi Pirzada, chief paediatric pulmonologist in Mineola, New York, told The New York Times the outbreak is “becoming an epidemic… something is very wrong.”
Health investigators are trying to establish whether a particular toxin or substance is being sneaked into products or whether it stems from heavy usages or vaping marijuana.
Many patients have either denied or say they have no knowledge about the substances they might have used – making treatment complicated.
Dangerous oil droplets
People are being urged not to buy bootleg products and to stop modifying devices to vape a mixture of substances.
Vaping works by heating chemical-filled liquid and turning it into steam to be inhaled.
The chemicals are mixed with solvents, or oils, which heat up during aerosolization to become vapour.
But some oil droplets can be left over as the liquid cools back down and inhaling those can cause breathing problems and lung inflammation.
Thomas Eissenberg, who studies vaping at Virginia Commonwealth University, told the NY Times: “Inhaling oil into your lungs is extremely dangerous behaviour that could result in death.
Another issue is that many vaping ingredients are not listed on the products.
In some of the cases reported in New York they have found Vitamin E oil to be one of the most common substances associated with sudden and severe respiratory problems, state officials said.
MORE ON E-CIGARETTES
Health officials, including Public Health England, recommend vaping to smokers trying to quit.
But countless experts have urged caution, warning not enough is known about the long-term effects of vaping.
Prof Martin McKee from the London School of Hygiene and Tropical Medicine, has previously warned: “The nicotine in e-cigarettes is not a harmless drug and then there are all these other things such as flavourings that are inhaled.”
We pay for your stories! Do you have a story for The Sun Online news team? Email us at [email protected] or call 0207 782 4368. You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours.